Creating a free account will enable you to subscribe to our daily and weekly email newsletters, as well as customize your reading experience to show only the categories most relevant to you.
Signing up only take a few minutes, so why not give it a try and see what you've been missing out on.
The U.S. should prepare for more outbreaks of illness and possible deaths from designer drugs including synthetic marijuana, according to the new research from the University of Colorado School of Medicine.
The study, published in the New England Journal of Medicine, illustrates a wide range of dangers associated with these increasingly popular drugs.
In the fall of 2013, the Colorado Department of Public Health and Environment learned of an unusually large increase in emergency department visits related to synthetic marijuana use in the Denver metro area. Between Aug. 21 and Sept. 19, 263 people visited area emergency rooms with similar symptoms including altered mental status, irregular heart beat and seizures. Approximately 10 percent were admitted to intensive care breathing with the assistance of a ventilator.
Synthetic marijuana is sometimes labeled as incense, potpourri, or herbal smoking blend. It is sold in gas stations and convenience stores, under a variety of brand names including Black Mamba, K2 and Spice. It is a mixture of dried herbs and spices sprayed with chemicals that, when smoked, create a high that is supposed to be similar to THC, the main active ingredient in marijuana. In reality, these agents can cause much more severe symptoms than traditional marijuana.. The package labels often warn that it is not for human consumption.
"These substances are not benign," said the paper's lead author Andrew Monte, MD, an assistant professor in emergency medicine and medical toxicology at CU School of Medicine. "You can buy designer drugs of abuse at convenience stores and on the internet. People may not realize how dangerous these drugs can be -- up to 1,000 times stronger binding to cannabis receptors when compared to traditional marijuana." In addition, synthetic marijuana has effects on serotonin and other stimulant receptors in the brain which can lead to delirium, seizures and strokes.
"Synthetic marijuana is illegal under DEA law, but companies that make it are a step ahead with new chemicals and packaging on standby all the time." said Monte. He goes on to say there has been a significant increase in the use of synthetic marijuana in the last 5 years.
Determining which substance made people in Colorado ill required significant resources from hospitals, Poison Control, Colorado Department of Public Health and Environment, law enforcement agencies and the Centers for Disease Control.
"Outbreaks like this are likely to keep happening," Monte said. "We need better testing to identify these substances, open communication with public health officials when outbreaks occur and we need to make sure physicians ask patients the right questions about their drug use."
Article adapted by Medical News Today from original press release. Click 'references' tab above for source.
Visit our Alcohol / Addiction / Illegal Drugs category page for the latest news on this subject.
Please use one of the following formats to cite this article in your essay, paper or report:
University of Colorado Denver. "Synthetic marijuana likely to result in more illness." Medical News Today. MediLexicon, Intl., 24 Jan. 2014. Web.
10 Mar. 2014. <http://www.medicalnewstoday.com/releases/271610>
University of Colorado Denver. (2014, January 24). "Synthetic marijuana likely to result in more illness." Medical News Today. Retrieved from
Please note: If no author information is provided, the source is cited instead.
If you write about specific medications, operations, or procedures please do not name healthcare professionals by name.
For any corrections of factual information, or to contact our editorial team, please use our feedback form. Please send any medical news or health news press releases to:
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.
This page was printed from: http://www.medicalnewstoday.com/releases/271610.php
Visit www.medicalnewstoday.com for medical news and health news headlines posted throughout the day, every day.
© 2004-2014 All rights reserved. MNT (logo) is the registered trade mark of MediLexicon International Limited.